The Problem with Statins- A common side-effect from the use of statins, those commonly used cholesterol lowering drugs that lower heart disease risk, is muscle pain, which is also referred to as myopathy, myositis, and myalgia. The pain usually occurs in the larger muscles, beginning in the legs, and can be so severe that it can cause debilitation in some. And since most people are smart enough to know there is a correlation between the use of statins and muscle pain, which begins just after a statin is started, or the dose increased, it is common to stop taking the statin due to the onset of these troubling symptoms. This failure to adhere to a statin regimen is well documented and leads to high dropout rates and failure to gain benefit in a larger population thought to otherwise benefit from the drugs. More recently, this problem is so well recognized that Mayo Clinic has actually opened a “Statin Intolerance Clinic”. That says a lot about the problem of adverse effects from statins, but also that the medical community is entrenched in trying to get more people to adhere to their statins in order to gain the benefits from the drugs.
Definitions- A two-part article in Adverse Drug Reaction Bulletin (April 2009 No 255; Author Samuel Chew) reviews “Statin-Induced Myopathy in the Elderly” and describes this problem very well. In an overview, the author first defines “myopathy” as a general term referring to any disease of muscles. The author then defines in greater detail, muscle pain from statins as: myalgia, which is muscle ache or weakness without enzyme elevation (creatine kinase); progressing to myositis, which is muscle ache or weakness with increased creatine kinase; followed by the very serious, and potentially life-threatening, rhabdomyolysis, which has additional symptoms of brown urine, accompanied with protein in the urine. This helps to better define what is happening with this statin side-effect- myopathy. However, the author then emphasizes that the diagnosis of statin-induced myopathy is a clinical diagnosis and NOT based on laboratory values alone since in a large percentage of the cases no elevation of creatine kinase is found, yet symptoms can be quite severe, and abate when the drug is discontinued. One unique aspect of this side-effect in the elderly is that the pain or weakness worsens upon receiving physical therapy.
Managing the Problem- First off, it should be noted that with advancing age there is limited evidence to support the use of statins in primary prevention, meaning those that have not had a cardiovascular event but are at risk for one. This implies that some older or old-old adults are taking statins that may not need them. The recommendation is for you to talk with your physician and evaluate, based on more recent data, if you need the statin at all. This reminds me of the case where a practitioner wanted to start a statin in a 96 year old woman. I still don’t understand that scenario, regardless of what any lab values implied. She most likely would have suffered from an adverse effect from the statin with no benefit from its use.
The second step is to review the dose. As the author, Samuel Chew, states in his review, it is questionable if we need to treat so aggressively to a lower target cholesterol, as evidenced by the lack of evidence in treating to lower targets in primary prevention. A lower dose of statin will alleviate symptoms in many people, as is a primary guiding principle in preventing and managing adverse drug events in older adults: 50% of ADEs can be managed simply by lowering the dose of the offending drug.
The third step in evaluating possible management strategies is drug interactions with statins. This is a separate topic all by itself, but in brief: The risk of stain-induced myopathy greatly increases with the use of “fibrates”, drugs such as gemfibrozil (Lopid) and fenofibrate (Tricor and others). The risk of myopathy is also increased with the addition of niacin, which is now in question as to its benefits in lowering mortality, putting into question whether it should be used at all, or perhaps in limited instances. And last, FDA released an alert some time ago which cautioned about drugs interacting with simvastatin and recommended lower doses of the drug as a result. Here’s the link to my post: http://elderdrugs.com/2011/07/simvastatin-zocor-new-warnings-from-fda/
Other useful links from previous posts review adverse events from intensive-dose statin therapy, which shows benefits, but also high dropout rates due to adverse effects, and another link to FDA safety labeling changes regarding statins.
Putting it all together, older adults should make sure of the following:
- That you need a statin based on guidelines for use for your age and cardiovascular risk.
- Ensure the dose is appropriate based on updated FDA safety guidelines.
- Ensure dosing of the statin is appropriate if you take interacting drugs.
- Don’t forget to evaluate the interaction with grapefruit!
- Review as to whether you need niacin with your statin.
- If symptoms of myopathy exist, work with your MD to address all possible contributing causes, e.g. drug interactions, too high a dose.
- If symptoms of myopathy exist, consider getting MD approval of a trial without a statin for a brief period of time to see if the side-effects wane or disappear, only after reviewing whether that is safe for you.
Lastly, I must ask, have you really and truly done everything you can to manage your cholesterol and heart health through dietary changes and a little more exercise? You can avoid or minimize a lot of these issues with just a few changes, or you can take a bunch more drugs and suffer the consequences. We all have choices to make.